Erowid References Database
Eggleston W, Stoppacher R, Suen K, Marraffa JM, Nelson LS.
“Kratom Use and Toxicities in the United States”.
Pharmacotherapy. 2019 Jul 04;39(7):775-777.
BACKGROUND: Kratom is an herbal supplement containing alkaloids with opioid properties. This review was conducted to determine toxicities associated with kratom use in the United States in order to provide insight into its safety as a dietary supplement.
METHODS: We conducted a retrospective review of kratom exposures reported to the National Poison Data System to determine the toxicities associated with kratom use. We also reviewed records from a county medical examiner's office in New York State to identify kratom-associated fatalities.
RESULTS: A total of 2312 kratom exposures were reported, with 935 cases involving kratom as the only substance. Kratom most commonly caused agitation (18.6), tachycardia (16.9), drowsiness (13.6), vomiting (11.2), and confusion (8.1). Serious effects of seizure (6.1), withdrawal (6.1), hallucinations (4.8), respiratory depression (2.8), coma (2.3), and cardiac or respiratory arrest (0.6) were also reported. Kratom was listed as a cause or contributing factor in the death of four decedents identified by the county medical examiner's office.
CONCLUSIONS: Kratom use is increasing and is associated with significant toxicities. Our findings suggest kratom is not reasonably expected to be safe and poses a public health threat due to its availability as an herbal supplement.
© 2019 Pharmacotherapy Publications, Inc.
[ Cite HTML